Tornadoes · United States · Oklahoma · 2017
Unrated tornado, Bouse Junction, Oklahoma, April 16, 2017
This Unrated tornado ran 0.5 miles across Major County on April 16, 2017, touching down at 6:43 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- April 16, 2017
- Touchdown
- 6:43 PM CDT (23:43 UTC)
- Lifted
- 6:47 PM CDT (23:47 UTC)
- On the ground
- 4 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Major County
- Touchdown point
- 36.370, -98.940
- Lift-off point
- 36.365, -98.946
- Record number
- 1704161743-01
What the Weather Service recorded
Scattered showers and thunderstorms formed out ahead of and along a front across Oklahoma on the evening of the 16th overnight into the 17th.
A storm chaser from KOCO (TV) observed a tornado estimated to have occurred about 5 miles southwest of Bouse Junction. The tornado slowly drifted south or southwest through 647 pm CDT. No known damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 23:31 UTC and running to 02:41 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:31 UTC | 02:41 UTC | Severe Thunderstorm Watch | OUN |
| 23:43 UTC | 00:30 UTC | Severe Thunderstorm Warning | OUN |
| 00:12 UTC | 00:45 UTC | Tornado Warning | OUN |
| 00:41 UTC | 01:15 UTC | Tornado Warning | OUN |
| 01:11 UTC | 02:00 UTC | Severe Thunderstorm Warning | OUN |
| 01:49 UTC | 02:30 UTC | Severe Thunderstorm Warning | OUN |
| 02:04 UTC | 05:00 UTC | Flood Advisory | OUN |
| 02:27 UTC | 03:15 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 16, 2:42 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Apr 16, 2:42 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Norman OK 242 PM CDT Sun Apr 16 2017 .DISCUSSION... The main forecast challenges are severe thunderstorm and heavy rainfall/flooding potential now through Monday evening. No significant changes were made to the previous forecast. Pinpointing where and when storms occur for the rest of this afternoon through Monday remains very challenging. With abundant/near record values of available moisture (surface dewpoints in the 60s and precipitable water values generally 1-1.5" which are in the 90th percentile or higher for this time of year), heavy rainfall and localized flooding remain possible with any storm. There is some severe potential as well due to sufficient shear and moderate to fairly high values of potential instability (1000-3500 J/kg). At 230 pm, A few storms were forming in southern Oklahoma near Waurika and Pauls Valley where a maximum of precipitable water values around 1.5" was occurring and lift generated from a mid/upper disturbance over central Texas. This activity is expected to grow upscale and move northeast over the next several hours. Some large hail and perhaps damaging wind reports are possible with this activity as well as heavy rainfall, though this activity may stay somewhat unorganized due to marginal shear values (0-6 km bulk shear values 20-30 kt). Tornado potential remains very low due to marginal 0-1 km shear generally 10-15 kt, though will have to closely monitor as these values may increase to near 20-25 kt by 9 pm this evening across central and southern Oklahoma, especially as low level moisture will be quite high with low lifted condensation levels under 3000 ft AGL. There are two other areas to monitor for storm formation in the next few hours include 1) convergence along the effective cold front in far northern Oklahoma to southern Kansas (somewhere near a Woodward OK to Wichita KS line) and 2) convergence along a dryline/surface pressure trough over west Texas (somewhere near a Canadian TX to Snyder TX line). Storms seem to be more likely to form near the effective front where capping is weakest. Fewer storms are expected near the dryline. The environment supports high precipitation supercells/multicells (0-6 km shear values 25-40 kt). Large hail, possibly very large and bigger than golf balls, would be the main hazard with first supercells, then possibly transition into damaging winds as storms become clusters and/or lines as they move southeast. These storms appear to have a greater potential to be severe compared to the current storms in southern Oklahoma. Tornado potential still appear to be very low due to weak low level shear (0-1 km shear generally below 20 kt), but is not zero due to abundant low level moisture. After 10 pm this evening, one or more clusters of lines from the activity mentioned above (as depicted by the HRRR/ARW/NMM models) may still be ongoing, moving southeast generally, with a decreasing threat for severe weather. Heavy rainfall and flash flooding may be the greater concern. Some areas may not receive any rainfall. Patchy fog mention was added in northwestern Oklahoma where confidence of occurrence is moderate. On Monday and Monday evening, showers and storms may linger across the area, mainly southeastern Oklahoma, during the morning. Additional storm development is possible during the afternoon and evening, though storm coverage is expected to be lower compared to tonight. Locally heavy rainfall will be a concern, especially due to slow storm motions. Weaker wind shear should allow for lower chance for severe thunderstorms. Late Monday night through Wednesday afternoon, stronger capping and slightly drier mid/upper level air moving in should limit rain chances. Some fog development may occur late Monday night into Tuesday morning. Wednesday night into early Thursday, additional strong to severe thunderstorms may skirt the northern half of Oklahoma along an approaching cold front due to increasing wind shear and some instability. Locally heavy rainfall may be possible. Thursday night through early Saturday, more wet and stormy weather appears likely as moisture and lift increases ahead of a stronger mid/upper level system. Heavy rainfall may be the greater impact, though strong wind shear and sufficient instability may support severe thunderstorms. Exact impacts remain uncertain. Late Saturday into Sunday, quieter, drier, and cooler weather are forecast. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 58 75 59 82 / 60 30 20 10 Hobart OK 59 76 57 82 / 50 20 20 10 Wichita Falls TX 61 80 60 84 / 40 30 20 10 Gage OK 55 74 55 84 / 40 20 20 10 Ponca City OK 56 75 58 82 / 70 30 20 10 Durant OK 62 78 60 82 / 50 50 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/17
Hazardous weather outlook, Apr 16, 11:59 AM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1159 AM CDT Sun Apr 16 2017 OKZ004>048-050>052-TXZ083>090-171700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 AM CDT Sun Apr 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms late this afternoon into the evening from far western north Texas to central and northeastern Oklahoma. Location... The Slight Risk exists north of a line from near Knox City, Texas, to Lawton, Oklahoma, to Norman, and to Chandler. A Marginal Risk covers the rest of the Oklahoma and western north Texas. Timing... The most likely time for severe storms will be from 5 pm to midnight. Impacts... Hail up to the size of tennis balls and wind gusts to 70 mph. The tornado risk is very low. Discussion... Later this afternoon into the evening, isolated to scattered thunderstorms are expected to develop near a triple point in the eastern Texas panhandle. These thunderstorms may consolidate into a complex that may affect parts of western Oklahoma and adjacent north Texas. Another complex of thunderstorms may develop along a boundary in north central Oklahoma and shift southward into central Oklahoma. In addition, scattered thunderstorms may develop in southern and southeastern Oklahoma late afternoon in the warm sector. .Spotter and emergency management statement... Storm spotter groups and emergency management personnel across the risk areas should prepare for possible severe weather operations through the late afternoon and evening, especially those within the Slight Risk area. .Heavy Rainfall... Slow-moving thunderstorms may result in locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms will linger across portions of the region through Monday. Thunderstorm chances will return on Wednesday night into Friday. Severe thunderstorms will be possible Wednesday night, primarily across north central Oklahoma. Severe thunderstorms will be possible again on Friday. .Heavy Rainfall... Several rounds of showers and thunderstorms through the week may result in significant rainfall totals for portions of the region. At this time, the heaviest bouts of rainfall will occur at the end of the week and across the northern half of Oklahoma. This, combined with recent rainfall, and the chance of strong thunderstorms, may result in increasing flooding concerns late in the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz/Mahale
In the hours before
Local storm report, Apr 16, 5:19 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLASH FLOOD 11 W CORNISH 34.16N 97.79W
04/16/2017 JEFFERSON OK LAW ENFORCEMENT
HIGHWAY 70 CLOSED DUE TO FLOODING BETWEEN
THE TOWNS OF WAURIKA AND RINGLING.
&&
JPSpecial weather statement, Apr 16, 6:12 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
612 PM CDT SUN APR 16 2017
OKZ008-162345-
Kay OK-
612 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 645
PM CDT...
AT 610 PM CDT, a strong thunderstorm was located 6 miles south of
Hardy, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
3675 9682 3674 9683 3674 9685 3675 9687
3675 9689 3674 9690 3689 9696 3700 9675
TIME...MOT...LOC 2310Z 241DEG 23KT 3688 9677
30Special weather statement, Apr 16, 6:13 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 613 PM CDT SUN APR 16 2017 OKZ007-008-162345- Kay OK-Grant OK- 613 PM CDT SUN APR 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay and northeastern Grant Counties Until 645 PM CDT... AT 610 PM CDT, a strong thunderstorm was located 7 miles west of Braman, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Minor flooding in areas of poor drainage... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3692 9716 3684 9754 3700 9760 3700 9718 TIME...MOT...LOC 2310Z 241DEG 23KT 3693 9747 30
Special weather statement, Apr 16, 6:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
621 PM CDT SUN APR 16 2017
OKZ005-010-011-162345-
Major OK-Woodward OK-Woods OK-
621 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...southeastern
Woodward and southeastern Woods Counties Until 645 PM CDT...
AT 621 PM CDT, a strong thunderstorm was located 9 miles southeast of
Quinlan, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3665 9864 3649 9853 3647 9853 3646 9852
3641 9848 3628 9890 3643 9901
TIME...MOT...LOC 2321Z 241DEG 23KT 3640 9888
30Special weather statement, Apr 16, 6:24 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 624 PM CDT SUN APR 16 2017 OKZ037-170000- Tillman OK- 624 PM CDT SUN APR 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Tillman County Until 700 PM CDT... AT 621 PM CDT, a strong thunderstorm was located 4 miles southeast of Frederick, moving northeast at 10 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Locations impacted include... Frederick, Manitou and Hollister. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3425 9890 3434 9909 3458 9898 3444 9870 TIME...MOT...LOC 2321Z 210DEG 10KT 3436 9895 MAHALE
Special weather statement, Apr 16, 6:24 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT SUN APR 16 2017
OKZ016-017-023-170000-
Caddo OK-Custer OK-Blaine OK-
624 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Caddo...southeastern
Custer and southwestern Blaine Counties Until 700 PM CDT...
AT 623 PM CDT, a strong thunderstorm was located near Weatherford,
moving northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3571 9866 3551 9849 3546 9871 3546 9872
3557 9885
TIME...MOT...LOC 2323Z 233DEG 10KT 3555 9871
30The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.7 hours before the tornado, 178 km from the path. April 16, 2017.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -373 J/kg
- Surface CAPE
- 156 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 4.0 K/km
Dodge City, (KDDC), 00:00Z
0.3 hours after it, 178 km from the path. April 17, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -10913 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Vance AFB radar (KVNX), 84 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:43 UTC | TORNADO | 10 N Chester | Major, OK | KOCO CHASER DOCUMENTED A TORNADO ABOUT 5 MILES SOUTHWEST OF BOUSE JUNCTION. THE TORNADO MOVED SLOWLY SOUTH OR SOUTHWEST THROUGH 647 PM. NO KNOWN DAMAGE OCCURRED. |
| 00:09 UTC | TORNADO | 7 N Chester | Major, OK | KOCO CHASED DOCUMENTED A BRIEF TORNADO JUST EAST OF US-281. NO KNOWN DAMAGE OCCURRED. |
| 00:42 UTC | TORNADO | 4 Nnw Chester | Major, OK | KOCO CHASER DOCUMENTED A TORNADO NORTH-NORTHWEST OF CHESTER FROM 742 PM TO 749 PM. THE TORNADO IS ESTIMATED TO HAVE MOVED SOUTHWEST FROM ABOUT 4.5 MILES NORTH-NORTHWEST OF CHESTER. NO KNOWN DAMAGE OCCURRED. |
| 02:03 UTC | HAIL 1 | Seiling | Dewey, OK | |
| 02:27 UTC | HAIL 1 | 1 Se Seiling | Dewey, OK | |
| 02:27 UTC | HAIL 1 | 2 Nw Seiling | Woodward, OK | |
| 02:27 UTC | HAIL 1 | 2 Nw Seiling | Woodward, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 16, 2017
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.